Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Aug 9, 2016, 12:39 AM CDT for Mahnomen County, Norman County, Minnesota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2016, 12:39 AM CDT (05:39 UTC)
- Expired
- Aug 9, 2016, 1:45 AM CDT
- In force
- 66 min
- Issued by
- NWS Grand Forks, ND
Counties Mahnomen County, MN, Norman County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 85 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 5.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
992 WWUS83 KFGF 090539 SPSFGF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1239 AM CDT TUE AUG 9 2016 MNZ001-002-015-022-090645- WEST POLK MN-EAST POLK MN-MAHNOMEN MN-NORMAN MN- 1239 AM CDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...MAHNOMEN AND NORTHEASTERN NORMAN COUNTIES UNTIL 145 AM CDT... AT 1238 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LOCKHART...OR 42 MILES SOUTHEAST OF GRAND FORKS...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... FERTILE...GARY AND FLAMING AROUND 1255 AM CDT. WAUKON AROUND 100 AM CDT. RINDAL AND RANUM AROUND 105 AM CDT. WINGER AND BEJOU AROUND 115 AM CDT. FOSSTON AROUND 130 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4729 9662 4757 9661 4764 9559 4725 9557 TIME...MOT...LOC 0538Z 263DEG 34KT 4745 9648 $$ AV
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 8, 11:43 PM CDT, 56 minutes earlier.
Area forecast discussion, Aug 8, 11:43 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1143 PM CDT MON AUG 8 2016 .UPDATE... Issued at 1140 PM CDT Mon Aug 8 2016 Still have a few storms from the mid RRV into far NW MN and expect this trend to spread east overnight. So kept the isold-sct tstm mention thru the overnight as they move east. Skies clear behind this area...except for high clouds moving thru srn ND north of the complex in South Dakota. && .SHORT TERM...(This evening through Tuesday) Issued at 315 PM CDT Mon Aug 8 2016 Thunderstorm coverage and severe potential this afternoon and evening the primary concerns. Best potential for severe storms looks like it will be northcentral North Dakota into the Devils Lake basin where instability and deep layer shear will be most favorable (also looking as if a weak low level circulation/convergence will be propagating through this area which could enhance storm strength). Coverage still looks to be isolated to scattered (and the marginal risk from SPC seems appropriate for this reason)...but the potential for a couple severe storms looks promising (wind and hail the main threats). Anticipate most activity to diminish by mid-evening with loss of heating...although weaker activity may continue east of the valley toward midnight. Tuesday...SFC high pressure along with a cooler and drier airmass will be across the region. The main question will be how far south the boundary between the two airmasses will be by peak heating and thunderstorm potential. Kept the low thunder chances across the far southern FA for now. .LONG TERM...(Tuesday night through Monday) Issued at 315 PM CDT Mon Aug 8 2016 A low pressure system over northeastern WY will eject out of the Rockies and into western SD Tuesday night while the ridge axis extending south from a Canadian surface moves to east of the region. NE flow should keep the majority of the area dry with scatters showers and convection spreading northeast out of SD, into the southwestern zones, as early as Tue evening however more likely after midnight. Focus then turns to the warm front lifting out of SD...and NAM/GFS solutions are diverging on exact position of low but there is increasing confidence there will be convection across a good portion of the CWA during the day Wednesday. Models indicating 40 to 50 knots bulk layer shear with a frontal boundary somewhere south of the HWY 2 corridor. Limiting factor will be extent of cloud cover from nocturnal convection and how well the boundary is heated during the day Wed. Day 3 continues to have a slight risk across southern half of the CWA. Potential for hail and damaging winds will be primary threat, however with presence of a warm frontal boundary and sfc low in cntrl ND, tornadic threat is definitely there. Activity continues in eastern zones through Thursday/Friday as frontal system moves out, and MN side is expected to have some high QPF amounts Wed-Thu with PWATs in the 2 inch range. Friday expected to have more isolated to scattered activity mainly in the far east. For the upcoming weekend, ND and the valley expected to be dry Saturday and the entire region on Sunday, with cooler than seasonal norms temps on Saturday behind departing cold front...increasing to near average temps on Sunday. Dry weather continues into early next week. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1140 PM CDT Mon Aug 8 2016 Outside of the t-storms VFR conditions with some cirrus or mid clouds. Winds turning northwest at DVL overnight reaching the nrn RRV toward 12z and then spreading southeast Tuesday. Some stratocu may drop down into far ne ND and nw MN tuesday along and north of Highway 2. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...TG LONG TERM...Speicher AVIATION...Riddle
Hazardous weather outlook, Aug 8, 6:56 AM CDT, 17 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 656 AM CDT MON AUG 8 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 656 AM CDT MON AUG 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A WEAK FRONTAL BOUNDARY WILL APPROACH THE REGION LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS BOUNDARY SPREADING INTO THE REGION LATER THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS ACROSS THE DEVILS LAKE BASIN INTO THE NORTHERN VALLEY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT IF STRONG STORMS DO DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER AREA OF LOW PRESSURE WILL AFFECT THE REGION LATE TUESDAY NIGHT THROUGH WEDNESDAY. THE LOW IS EXPECTED TO TRACK ALONG THE NORTH AND SOUTH DAKOTA BORDER REGION WEDNESDAY. AS IT DOES THUNDERSTORMS WILL DEVELOP NEAR AND AHEAD OF THE LOW. SOME OF THESE STORMS MAY BECOME SEVERE. AT THIS TIME THE FAVORED LOCATION LOOKS TO BE FROM THE CENTRAL VALLEY AND ADJACENT AREAS SOUTHWARD MAINLY WEDNESDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 8, 8:47 PM CDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 847 PM CDT MON AUG 8 2016 NDZ006-090245- TOWNER ND- 847 PM CDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER COUNTY UNTIL 945 PM CDT... AT 846 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROLLA...OR 40 MILES EAST OF BOTTINEAU...MOVING EAST AT 30 MPH. PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... AMOURDALE AROUND 905 PM CDT. ROCKLAKE AROUND 915 PM CDT. SARLES AROUND 940 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4893 9953 4898 9900 4875 9900 4880 9952 TIME...MOT...LOC 0146Z 267DEG 25KT 4888 9956 JAM
Special weather statement, Aug 8, 8:56 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 856 PM CDT MON AUG 8 2016 NDZ015-090230- RAMSEY ND- 856 PM CDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAMSEY COUNTY UNTIL 930 PM CDT... AT 855 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WEBSTER...OR 10 MILES NORTH OF DEVILS LAKE...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL RAMSEY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4820 9890 4828 9898 4847 9861 4827 9841 TIME...MOT...LOC 0155Z 239DEG 27KT 4826 9891 JAM
Special weather statement, Aug 8, 9:01 PM CDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
901 PM CDT MON AUG 8 2016
NDZ014-015-090245-
BENSON ND-RAMSEY ND-
901 PM CDT MON AUG 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAMSEY AND EAST
CENTRAL BENSON COUNTIES UNTIL 945 PM CDT...
AT 900 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAMP GRAFTON...OR NEAR DEVILS LAKE...MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CRARY AROUND 920 PM CDT.
SOUTHAM AROUND 935 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.
&&
LAT...LON 4808 9897 4828 9855 4815 9842 4811 9843
4799 9890
TIME...MOT...LOC 0200Z 239DEG 26KT 4807 9888
JAMSpecial weather statement, Aug 8, 10:35 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1035 PM CDT MON AUG 8 2016 NDZ026-027-029-090400- NELSON ND-STEELE ND-GRAND FORKS ND- 1035 PM CDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS... SOUTHEASTERN NELSON AND NORTHWESTERN STEELE COUNTIES UNTIL 1100 PM CDT... AT 1034 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ANETA...OR 41 MILES WEST OF GRAND FORKS...MOVING EAST AT 40 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... LOGAN CENTER AROUND 1045 PM CDT. NORTHWOOD AND KEMPTON AROUND 1100 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4759 9791 4774 9801 4788 9761 4768 9749 TIME...MOT...LOC 0334Z 249DEG 34KT 4771 9792 JAM
Special weather statement, Aug 8, 10:36 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1036 PM CDT MON AUG 8 2016 NDZ026-027-029-090400- NELSON ND-STEELE ND-GRAND FORKS ND- 1036 PM CDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS... SOUTHEASTERN NELSON AND NORTHWESTERN STEELE COUNTIES UNTIL 1100 PM CDT... AT 1034 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ANETA...OR 41 MILES WEST OF GRAND FORKS...MOVING EAST AT 40 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... LOGAN CENTER AROUND 1045 PM CDT. NORTHWOOD AND KEMPTON AROUND 1100 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4759 9791 4774 9801 4788 9761 4768 9749 TIME...MOT...LOC 0334Z 249DEG 34KT 4771 9792 JAM
Special weather statement, Aug 9, 12:39 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1239 AM CDT TUE AUG 9 2016 MNZ001-002-015-022-090645- WEST POLK MN-EAST POLK MN-MAHNOMEN MN-NORMAN MN- 1239 AM CDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...MAHNOMEN AND NORTHEASTERN NORMAN COUNTIES UNTIL 145 AM CDT... AT 1238 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LOCKHART...OR 42 MILES SOUTHEAST OF GRAND FORKS...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... FERTILE...GARY AND FLAMING AROUND 1255 AM CDT. WAUKON AROUND 100 AM CDT. RINDAL AND RANUM AROUND 105 AM CDT. WINGER AND BEJOU AROUND 115 AM CDT. FOSSTON AROUND 130 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4729 9662 4757 9661 4764 9559 4725 9557 TIME...MOT...LOC 0538Z 263DEG 34KT 4745 9648 AV
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:15 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 45 min |
| Aug 9, 2:34 AM CDT | Special Weather Statement | FGF | Clay | 56 min |
| Aug 8, 8:47 PM CDT | Special Weather Statement | FGF | Towner | 58 min |
| Aug 8, 8:56 PM CDT | Special Weather Statement | FGF | Ramsey | 34 min |
| Aug 8, 9:01 PM CDT | Special Weather Statement | FGF | Ramsey | 44 min |
| Aug 8, 9:34 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey | 27 min |
| Aug 8, 10:35 PM CDT | Special Weather Statement | FGF | Grand Forks | 25 min |
| Aug 8, 10:36 PM CDT | Special Weather Statement | FGF | Grand Forks | 24 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.